Texas, 2003

Hail and Damaging Winds in Texas, June 20, 2003

June 20, 2003 · NWS LUB · 18 events in 8 counties and zones

10 thunderstorm wind, 8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$700,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 1:55 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 1:55 PM CST, 4 hours 10 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
255 PM CDT FRI JUN 20 2003

DAY ONE...
POTENT UPPER LOW TRANSLATING ACROSS THE FOUR CORNERS REGION AS SEEN
ON WATER VAPOR IMAGERY. LARGE UPSCALE LIFT AHEAD OF THIS SYSTEM IN
COMBINATION WITH ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STEEP
LAPSE RATES HAVE PROMPTED A SVR TSTORM WATCH JUST WEST OF THE
FORECAST AREA.

CAPE VALUES HAVE BEEN INCREASING CONSIDERABLY THE PAST FEW HOURS
WITH VIRTUALLY NO CIN ACCORDING TO LAPS DATA. CHANCES FOR RAIN WILL
REMAIN VERY GOOD LATE THIS AFTERNOON THROUGH TONIGHT. PRECIPITABLE
WATER VALUES ARE WELL OVER ONE INCH ACROSS THE WHOLE AREA SO LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE...ESPECIALLY IF STORMS BEGIN TO
TRAIN ALONG THE SAME PATH. MESOETA REALLY TARGETS THE NORTH AND
NORTHWESTERN AREAS WITH THE HIGHEST QPF. HIGH WINDS AND LARGE HAIL
WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT WITH THESE
THUNDERSTORMS.

WITH THE ANTICIPATION OF ANOTHER WET MORNING HAVE LOWERED MACHINE
NUMBERS SLIGHTLY FOR OVERNIGHT LOWS. DAYTIME HIGHS FOR SATURDAY LOOK
PRETTY REASONABLE. 09

DAYS TWO THROUGH SEVEN...
MID LEVEL PATTERN PROGGED TO CHANGE LITTLE THROUGH MID WEEK WITH
REGION BETWEEN BROAD TROUGH TO THE WEST AND RIDGE TO THE EAST. ETA
INDICATES SOME STRONGER AND FLATTER FLOW OVER THE ROCKIES ON
SATURDAY WHICH SHOULD SHARPEN LEE SURFACE TROF SOME AND ALLOW FOR A
DRYLINE TO MIX EAST TO JUST OFF THE CAPROCK BY LATE AFTERNOON. CIN
PROGGED TO BE LOW ENOUGH TO WARRANT CHANCE STORMS THROUGH THE
EVENING HOURS. MID LEVELS WILL BE WARMING SO SBCAPES PROBABLY WONT
BE HIGH ENOUGH TO SUPPORT SEVERE STORMS. AFTER THAT...MID LEVEL
RIDGE BUILDS OVER WEST TEXAS WITH MID LEVELS WARMING ENOUGH TO
SUPPRESS CONVECTION THROUGH TUESDAY...DESPITE CONTINUED PRESENCE OF
DECENT MID LEVEL WESTERLY FLOW AND ASSOCIATED SFC TROF/DRYLINE
TRANSVERSING REGION. WITH THICKNESS RIDGE OVER THE REGION...HIGHS
SUNDAY THROUGH TUESDAY WILL BE QUITE WARM...WITH SOME LOCATIONS
TICKLING 100 DEGREES...PARTICULARLY WHERE DOWNSLOPE FLOW AND WELL
MIXED BOUNDARY LAYERS COINCIDE. MID LEVEL HIGH PRESSURE PROGGED TO
FORM OVER NORTHERN MEXICO LATE NEXT WEEK...RESULTING IN A CONTINUED
DRY PATTERN. DESPITE BUILDING HEIGHTS...HIGHS MAY BE A TOUCH COOLER
WITH HIGHER SURFACE MOISTURE PRESENT. SURFACE HIGH PRESSURE MAY
BUILD SOUTH THROUGH THE PLAINS AND PARK A SURFACE FRONT JUST SOUTH
OF THE REGION BY FRIDAY...WITH USUAL EFFECTS OF LOWER TEMPERATURES
AND A SLIGHT CHANCE OF PRECIP GIVEN POST-FRONTAL MOIST UPSLOPE
FLOW.

JW

FRIONA      58 89 64 96 / 80 10 10 00
TULIA       60 92 66 97 / 80 10 10 00
PLAINVIEW   61 92 67 97 / 80 10 10 00
LEVELLAND   61 93 67 97 / 80 10 00 00
LUBBOCK     62 93 68 98 / 70 10 10 00
BROWNFIELD  62 93 68 98 / 70 10 00 00
CHILDRESS   64 92 70 98 / 60 30 30 00
SPUR        64 94 70 98 / 50 30 30 00
ASPERMONT   65 93 71 98 / 50 30 30 00

.LBB...NONE.
Hazardous weather outlook, Jun 20, 10:30 AM CST, 7 hours 35 minutes before
TXZ021>044-210000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI JUN 20 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND TONIGHT. THE SLIGHT RISK AREA IS ALONG AND WEST OF AN I-27
TO ABERNATHY TO BRONCO LINE. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 20, 3:53 PM CST, 2 hours 12 minutes before
TXZ021>024-027>030-033>036-039>042-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT FRI JUN 20 2003

...TORNADO WATCH NUMBER 552 IN EFFECT UNTIL 10 PM CDT FOR PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

PARMER...  CASTRO...  SWISHER...  BRISCOE...  BAILEY...
LAMB...  HALE...  FLOYD...  COCHRAN...  HOCKLEY...  LUBBOCK...
CROSBY...  YOAKUM...  TERRY...  LYNN...  GARZA...

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...  FRIONA...  DIMMITT...  TULIA...  SILVERTON...
MULESHOE...  LITTLEFIELD...  PLAINVIEW...  FLOYDADA...
MORTON...  LEVELLAND...  CROSBYTON...  PLAINS...  BROWNFIELD...
TAHOKA... POST...

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 55 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Bailey

When
June 20, 6:05 PM CST
Where
Bailey County, Goodland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -102.317

Thunderstorm Wind, Bailey

When
June 20, 6:11 PM CST
Where
Bailey County, Maple
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
33.867, -102.767

Strong thunderstorm wind damaged the roof of the school and destroyed several center pivot irrigation systems.

Hail, Bailey

When
June 20, 6:30 PM CST
Where
Bailey County, Enochs
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -102.683

Thunderstorm Wind, Yoakum

When
June 20, 6:35 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.850, -102.933

The Texas Tech Mesonet station north of town measured a 60 mph thunderstorm wind gust. The strong wind destroyed a barn.

Thunderstorm Wind, Lamb

When
June 20, 6:39 PM CST
Where
Lamb County, Littlefield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -102.600

Strong thunderstorm wind downed power poles.

Hail, Bailey

When
June 20, 6:45 PM CST
Where
Bailey County, 2 mi W of Maple
Measured
1.75 in hail
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
33.867, -102.933

The Bailey County Sheriff's Office reported golfball size hail.

Hail, Cochran

When
June 20, 6:45 PM CST
Where
Cochran County, Morton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -102.800

Hail, Cochran

When
June 20, 7:05 PM CST
Where
Cochran County, Lehman
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.850, -102.250

Hail, Cochran

When
June 20, 7:20 PM CST
Where
Cochran County, 4 mi W of Whiteface
Measured
1.75 in hail
Crop damage
$300,000
Reported by
GENERAL PUBLIC
Coordinates
34.100, -102.133

The public reported golfball size hail.

Thunderstorm Wind, Hockley

When
June 20, 7:20 PM CST
Where
Hockley County, 5 mi NW of Pettit
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.917, -102.317

Strong thunderstorm wind blew down trees.

Hail, Lamb

When
June 20, 7:35 PM CST
Where
Lamb County, Littlefield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.717, -102.767

Thunderstorm Wind, Lamb

When
June 20, 7:40 PM CST
Where
Lamb County, 6 mi SE of Littlefield
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.200, -101.700

Thunderstorm Wind, Lamb

When
June 20, 7:50 PM CST
Where
Lamb County, Littlefield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -102.833

Strong thunderstorm wind blew down trees and power poles.

Thunderstorm Wind, Castro

When
June 20, 8:00 PM CST
Where
Castro County, 3 mi N of Hart
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.850, -102.900

The Texas Tech Mesonet station north of town measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Lamb

When
June 20, 8:05 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.783, -102.333

The West Texas Mesonet station south of town measured a 58 mph thunderstorm wind gust.

Hail, Hockley

When
June 20, 8:25 PM CST
Where
Hockley County, 3 mi N of Whitharral
Measured
0.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -102.117

Thunderstorm Wind, Hale

When
June 20, 9:40 PM CST
Where
Hale County, Plainview
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.433, -100.300

Strong thunderstorm wind damaged a large storage building and a cotton gin and blew a road sign down on I-27.

Thunderstorm Wind, Childress

When
June 20, 10:27 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.917, -102.317

The KCDS ASOS system measured a 67 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368213, 5367022, 5368214, 5368225, 5368216, 5367021, 5368215, 5368218, 5368217, 5368219, 5367023, 5368221, 5368222, 5368226, 5368220, 5368223, 5368224, 5368227.